rx-pad-90In this new regular series, we’ll take a closer look at some of the drugs we use frequently in the ED. We aim to capture new indications for old standbys, or risks and dosing adjustments you should know, plus some unusual facts you might enjoy.

kroc-90Case: A 41-year-old male with rheumatoid arthritis, depression and polysubstance abuse is brought to an urban emergency department after being found unresponsive at home.  In the field, paramedics administered 2mg of nebulized naloxone and the patient became more alert. Per the patient’s spouse, they had been injecting “crocodile” all week.

Paramedics present to an urban emergency department with a middle aged man found unresponsive in a nearby alley. The paramedics were unable to obtain IV access due to years of drug abuse and overall poor venous access.

A 31-year-old African American male without any significant medical history presented to the emergency department with complaints of left arm pain, vomiting, and dark urine. One week prior to his presentation, he felt a sudden burning sensation to his arm and then developed redness, swelling, and pain.

altA 48-year-old male presents to the emergency department complaining of bilateral hand numbness and tingling over the past few months. The patient has also noticed a mild swelling of bilateral lower extremities, worse at the end of the day and improved with leg elevation. He has no significant past medical history and takes no medications.

The patient is a 38-year-old African American male with a past medical history of schizoaffective and bipolar disorder who presented to the ED with altered mental status and chest pain. The patient had been issued a day / evening pass to leave the psychiatric facility where he currently resides and spent the evening at home with family.

altA 68-year-old male presents to the emergency department for evaluation of weakness. According to the patient’s daughter, he has been increasingly confused over the past 24 hours and has been vomiting “constantly” for the past 48 hours. The patient appears lethargic, but adds that he has been experiencing severe stomach cramping as well as several episodes of diarrhea.

altA 17-year-old male with no significant past medical history is brought into the ED by his parents with altered mental status after an evening spent with some friends. The patient is awake but anxious and unable to provide a detailed history. His heart rate is 132 bpm, blood pressure is 162/85 mmHg, respiratory rate 32 breaths per minute, and temperature is 99°F.

altParamedics are called to a college fraternity Halloween party where a large cauldron of “green witches brew” was being served. Several students are found intoxicated with altered mental status and hallucinations. Two male freshman students suffer generalized tonic-clonic seizures en route to the ED.

A 35 year-old male with a past medical history of severe mental retardation and a seizure disorder was observed eating 16 “snake” fireworks by nursing home staff. He presented to the ED uncooperative and was tachycardic.

Popular Authors

  • Greg Henry
  • Rick Bukata
  • Mark Plaster
  • Kevin Klauer
  • Jesse Pines
  • David Newman
  • Rich Levitan
  • Ghazala Sharieff
  • Nicholas Genes
  • Jeannette Wolfe
  • William Sullivan
  • Michael Silverman

Earn CME Credit